Alert archive / Montana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 25, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 10, 2019, 3:54 PM MDT for Granite County, Missoula County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2019, 3:54 PM MDT (21:54 UTC)
- Expired
- Aug 10, 2019, 4:30 PM MDT
- In force
- 36 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Granite County, MT, Missoula County, MT
The radar
The Missoula radar (KMSX), 59 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 1:36 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.9 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
799
WUUS55 KMSO 102154
SVRMSO
MTC039-063-102230-
/O.NEW.KMSO.SV.W.0025.190810T2154Z-190810T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
354 PM MDT Sat Aug 10 2019
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
Southeastern Missoula County in west central Montana...
Northwestern Granite County in west central Montana...
* Until 430 PM MDT.
* At 354 PM MDT, a severe thunderstorm was located 18 miles east of
Florence, or 24 miles southeast of Missoula, moving north at 20
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Quigley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4646 11361 4651 11378 4674 11379 4666 11345
TIME...MOT...LOC 2154Z 197DEG 16KT 4658 11369
HAIL...1.50IN
WIND...60MPH
$$2 follow-up statements
317
WWUS55 KMSO 102213
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
413 PM MDT Sat Aug 10 2019
MTC039-063-102230-
/O.CON.KMSO.SV.W.0025.000000T0000Z-190810T2230Z/
Missoula MT-Granite MT-
413 PM MDT Sat Aug 10 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN MISSOULA AND NORTHWESTERN GRANITE COUNTIES...
At 413 PM MDT, a severe thunderstorm was located 18 miles southeast
of Bonner-West Riverside, or 21 miles southeast of Missoula, moving
north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Quigley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4653 11366 4655 11376 4674 11379 4666 11345
TIME...MOT...LOC 2213Z 197DEG 16KT 4666 11365
HAIL...1.00IN
WIND...60MPH
$$371
WWUS55 KMSO 102225
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
425 PM MDT Sat Aug 10 2019
MTC039-063-102235-
/O.EXP.KMSO.SV.W.0025.000000T0000Z-190810T2230Z/
Missoula MT-Granite MT-
425 PM MDT Sat Aug 10 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MISSOULA AND
NORTHWESTERN GRANITE COUNTIES WILL EXPIRE AT 430 PM MDT...
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning will be allowed
to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Montana.
LAT...LON 4653 11366 4655 11376 4674 11379 4666 11345
TIME...MOT...LOC 2225Z 197DEG 16KT 4668 11364
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:49 PM MDT, 3 hours 5 minutes earlier.
Area forecast discussion, Aug 10, 12:49 PM MDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1249 PM MDT Sat Aug 10 2019
...STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
.DISCUSSION...The overall weather pattern still looks likely to
produce strong thunderstorms throughout the Northern Rockies this
afternoon and evening. Atmospheric conditions also indicate a
possibility for severe thunderstorms developing over west-central
and southwest Montana, as well as north-central Idaho. The
strongest thunderstorms will be capable of producing strong gusty
winds in excess of 50 mph, large hail greater than 1 inch in
diameter, and very heavy rain. A Flash Flood Watch remains in
effect for north-central Idaho through 5 pm PDT, and will be in
effect in western Montana from 3pm to 9pm this evening. Heavy rain
with up to one half inch in less than 30 minutes will be
possible. The areas of particular concern for flash flooding, will
be area burn scars, steep terrain along highways, and urban
areas. More detail can be found by visiting www.weather.gov/mso.
The timing for the thunderstorms for areas around the Northern
Rockies, are as follows:
North Central Idaho: 12PM-6PM PDT
Southwest Montana/Lemhi county: 2-7PM MDT
Bitterroot Valley: 2-6PM
Missoula Valleys: 3-8PM
Northwest MT: 4-10PM
Scattered thunderstorms will linger across the region through the
overnight hours, but are not expected to be as strong as they will
be this afternoon. A mid level low pressure system will settle
over the Northern Rockies during the day Sunday, allowing for
widespread rainshowers to remain in the forecast. Afternoon high
temperatures tomorrow will be on the order of 10 to 15 degrees
below normal for this time of the year.
A weak ridge of high pressure will return for the first half of
the week next week, allowing conditions to dry and warm back to
near normal.
Another active pattern returns by the end of the week, bringing
more thunderstorms and below normal temperatures to the region.
&&
.AVIATION...Showers and thunderstorms will begin to increase in
coverage from the south over central Idaho to the north over
western Montana this afternoon and evening. Some of these
thunderstorms will be strong, with isolated severe thunderstorms.
The strongest thunderstorms will be capable of producing
southwesterly wind gusts exceeding 40kts, frequent lightning and
large hail greater than 1 inch in diameter. The timing for
thunderstorms for KSMN and KBTM 10/2000Z-110100Z. KMSO will be
between 102100Z-110300Z. While KGPI will see thunderstorms, the
strong to severe thunderstorms will be further south. Timing for
KGPI will be 11/0100Z-11/0600Z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flash Flood Watch until 10 PM MDT this evening
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
Missoula/Bitterroot Valleys...Potomac/Seeley Lake Region.
Flash Flood Watch until 10 PM MDT this evening Flathead/Mission
Valleys...Kootenai/Cabinet Region...West Glacier Region.
ID... Flash Flood Watch until 5 PM PDT this afternoon Lower Hells
Canyon/Salmon River Region...Orofino/Grangeville Region...
Southern Clearwater Mountains.
&&In the hours before
Local storm report, Aug 10, 10:09 AM MDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1009 AM MDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM FLASH FLOOD 3 S LUCILE 45.49N 116.32W
08/09/2019 IDAHO ID DEPT OF HIGHWAYS
US HIGHWAY 95 CONTINUES TO REMAIN CLOSED
CLOSED THIS MORNING (08/10) DUE TO A
MULTIPLE MUDSLIDES THAT BLOCKED PORTIONS OF
THE HIGHWAY BETWEEN MILEPOSTS 197 TO 205. A
DEBRIS FLOW IMPACTED US HIGHWAY 95 AT FIDDLE
CREEK.
&&
ALSpecial weather statement, Aug 10, 1:04 PM MDT, 2 hours 50 minutes before
Special Weather Statement National Weather Service Missoula MT 104 PM MDT Sat Aug 10 2019 IDZ009-101930- Western Lemhi County ID- 104 PM MDT Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEMHI COUNTY UNTIL 130 PM MDT... At 103 PM MDT, Doppler radar was tracking a strong thunderstorm 30 miles north of Challis, moving north at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Yellowjacket and Cobalt. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4482 11436 4484 11457 4517 11456 4512 11418 TIME...MOT...LOC 1903Z 192DEG 21KT 4493 11444
Special weather statement, Aug 10, 3:36 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Missoula MT
336 PM MDT Sat Aug 10 2019
MTZ006-102200-
Bitterroot/Sapphire Mountains MT-
336 PM MDT Sat Aug 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA...
NORTHEASTERN RAVALLI AND NORTHWESTERN GRANITE COUNTIES UNTIL 400 PM
MDT...
At 336 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Florence, or 25 miles southeast of Missoula, moving
north at 25 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Quigley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Montana.
LAT...LON 4645 11361 4650 11386 4679 11380 4677 11376
4671 11369 4670 11365 4669 11357 4668 11353
4667 11347
TIME...MOT...LOC 2136Z 196DEG 20KT 4656 11371Special weather statement, Aug 10, 3:46 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Missoula MT 346 PM MDT Sat Aug 10 2019 MTZ007-102215- Butte/Blackfoot Region MT- 346 PM MDT Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DEER LODGE AND NORTH CENTRAL SILVER BOW COUNTIES UNTIL 415 PM MDT... At 345 PM MDT, Doppler radar was tracking a strong thunderstorm over Silver Bow, or 7 miles west of Butte, moving north at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Silver Bow, Ramsay and Nissler. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for west central Montana. LAT...LON 4589 11265 4591 11278 4612 11279 4609 11254 TIME...MOT...LOC 2145Z 189DEG 17KT 4602 11269
Local storm report, Aug 10, 3:51 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
351 PM MDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 WNW RAMSAY 46.01N 112.72W
08/10/2019 E1.50 INCH SILVER BOW MT TRAINED SPOTTER
&&Local storm report, Aug 10, 3:52 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
352 PM MDT SAT AUG 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL RAMSAY 46.01N 112.68W
08/10/2019 M1.00 INCH SILVER BOW MT TRAINED SPOTTER
&&
ALThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:18 PM MDT | Special Weather Statement | MSO | 42 min | |
| Aug 10, 3:36 PM MDT | Special Weather Statement | MSO | Granite | 24 min |
| Aug 10, 3:46 PM MDT | Special Weather Statement | MSO | Silver Bow | 29 min |
| Aug 10, 3:51 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Silver Bow | 24 min |
| Aug 10, 4:02 PM MDT | Special Weather Statement | MSO | Granite | 28 min |
| Aug 10, 4:09 PM MDT | Special Weather Statement | MSO | Granite | 36 min |
| Aug 10, 4:15 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Silver Bow | 38 min |
| Aug 10, 4:29 PM MDT | Special Weather Statement | MSO | Granite | 31 min |
| Aug 10, 4:30 PM MDT | Areal Flood Advisory | MSO | Granite, Powell | 2 hr |
| Aug 10, 4:34 PM MDT | Special Weather Statement | MSO | Powell | 26 min |
| Aug 10, 4:37 PM MDT | Severe Thunderstorm Warning | MSO | Silver Bow | 23 min |
| Aug 10, 4:38 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula | 22 min |
| Aug 10, 4:42 PM MDT | Severe Thunderstorm Warning | MSO | Mineral | 33 min |
| Aug 10, 4:53 PM MDT | Severe Thunderstorm Warning | MSO | Silver Bow | 22 min |
| Aug 10, 4:56 PM MDT | Areal Flood Advisory | MSO | Silver Bow | 2 hr |
| Aug 10, 5:03 PM MDT | Areal Flood Advisory | MSO | Mineral, Sanders | 57 min |
| Aug 10, 5:13 PM MDT | Severe Thunderstorm Warning | MSO | Mineral | 32 min |
| Aug 10, 5:14 PM MDT | Special Weather Statement | MSO | Powell | 31 min |
| Aug 10, 5:17 PM MDT | Special Weather Statement | MSO | Silver Bow | 13 min |
| Aug 10, 5:39 PM MDT | Special Weather Statement | MSO | Missoula | 21 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.